Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 10, NWS Miami, FL

May 31, 2002Glades County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 31, 2002, 6:29 PM EDT for Glades County, Florida. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2002, 6:29 PM EDT (22:29 UTC)
Expired
May 31, 2002, 7:00 PM EDT
In force
31 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Glades County, FL

What was reported inside it

TimeReportWhereRemark
May 31, 6:50 PM EDTHail 1Ortona, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1314 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WUUS52 KMFL 312229
SVRMIA
FLC043-312300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
628 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GLADES COUNTY IN SOUTHERN FLORIDA

* UNTIL 700 PM EDT

* AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS JUST EAST OF
  ORTONA...DRIFTING NORTH LESS THAN 10 MPH.

HAIL...FREQUENT LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS
ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL
THE STORM PASSES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 2675 8129 2679 8109 2726 8116 2720 8145

.END

PFOST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:30 PM EDT, 5 hours 59 minutes earlier.

Area forecast discussion, May 31, 12:30 PM EDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1230 PM EDT FRI MAY 31 2002

12Z MFL SOUNDING STILL MOIST AND UNSTABLE WITH PW ALMOST 1.7 AND
K-INDEX OF 36. CROSS AND VERTICAL TOTALS ADDED TO 48. SURFACE
WEAKNESS IN THE PRESSURE FIELD CONTINUES OVER THE PENINSULA... WITH
VERY LIGHT SURFACE GRADIENT. THIS WILL MEAN A CONTINUATION OF THE
AFTERNOON SEA BREEZES ALONG BOTH COASTS TO SERVE AS A FOCUSING
MECHANISM FOR AFTERNOON CONVECTION. ALOFT TROUGH CONTINUES TO DIG
SOUTHWARD FROM THE GULF COAST INTO THE GULF OF MEXICO... BUT MODELS
DIFFER ON WHAT IS GOING TO HAPPEN TO THIS SYSTEM. ETA GRADUALLY
RETROGRADES THIS SYSTEM TOWARD MEXICO... WHILE AVN (AT LEAST THE 06Z
AVN RUN) LEAVES IT STATIONARY ACROSS THE CENTRAL GULF OF MEXICO...
WHILE BEGINNING TO BUILD A RIDGE BACK NORTHWARD FROM THE CARIBBEAN
ACROSS THE FLORIDA STRAITS AND INTO THE SOUTH PENINSULA. THESE TWO
COMPETING SOLUTIONS WOULD LEAD TO SIGNIFICANTLY DIFFERENT FORECAST
OUTCOMES FOR OUR AREA... BUT FOR RIGHT NOW WOULD TEND TO GO MORE
WITH THE 06Z AVN AND LEAVE THE GULF LOW ABOUT STATIONARY (AT LEAST
THROUGH SUNDAY). NGM MOS POP NUMBERS ALL LOOK WAY TOO DRY FOR MY
TASTE ...ACTUALLY SO DO THE AVN NUMBERS... SO 40-50% DAYTIME POPS
AND 20-30% NIGHTTIME SEEM TO BE THE WAY TO GO. LITTLE CHANGE IN
TEMPERATURES.

FOR THE MARINE...BASICALLY LIGHT AND VARIABLE WINDS WITH A VERY LAX
GRADIENT CONTINUING PRPBABLY ON THROUGH THE ENTIRE FORECAST PERIOD.
SLIGHT SEAS CONTINUING.

FOR THE EXTENDED...MEDIUM RANGE MODEL FINALLY BEGINS TO MOVE THE
GULF LOW ACROSS THE PENINSULA TUESDAY... THEN OUT INTO THE ATLANTIC
BY WEDNESDAY... REBUILDING THE RIDGE ACROSS THE CARIBBEAN...
FLORIDA... AND THE GULF OF MEXICO THURSDAY AND FRIDAY. SO LITTLE
CHANGE IN THE EXTENDED EXCEPT WILL INDICATE SLIGHTLY LOWER CHANCES
OF PRECIPITATION FOR WEDNESDAY THROUGH FRIDAY.

NO FIRE WEATHER CONCERNS.

PBI TT 072/089 073/091 073 4535
FLL TT 074/089 074/090 075 4535
MIA TT 074/089 074/091 075 4535
APF BB 072/089 072/089 073 2424

.MIA...NONE.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:30 PM EDTSpecial Marine WarningMFL30 min
May 31, 4:43 PM EDTSevere Thunderstorm WarningMFLPalm Beach32 min
May 31, 4:46 PM EDTSevere Thunderstorm WarningMFLPalm Beach29 min
May 31, 5:04 PM EDTSevere Thunderstorm WarningMFLMiami-Dade26 min
May 31, 5:13 PM EDTTornado WarningMFLMiami-Dade32 min
May 31, 5:44 PM EDTSevere Thunderstorm WarningMFLMiami-Dade31 min
May 31, 5:47 PM EDTSevere Thunderstorm WarningMFLBroward28 min
May 31, 6:42 PM EDTSpecial Marine WarningMFL48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.